Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 46, NWS Raleigh, NC

August 11, 2024Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 11, 2024, 7:36 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 106 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2024, 7:36 PM EDT (23:36 UTC)
Expired
Aug 11, 2024, 9:22 PM EDT
In force
106 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:02 PM EDTFLASH FLOOD1 E Hope Mills, NCSeveral roads closed in Hope Mills due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS52 KRAH 112336
FFWRAH
NCC051-093-120300-
/O.NEW.KRAH.FF.W.0046.240811T2336Z-240812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
736 PM EDT Sun Aug 11 2024

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Cumberland County in central North Carolina...
  Southeastern Hoke County in central North Carolina...

* Until 1100 PM EDT.

* At 736 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fayetteville, Antioch, Hope Mills, Vander, Cedar Creek, Rockfish 
  and Bushy Lake Natural Area.

This includes the following flood prone locations...
Blounts Creek near Robeson St, Little Rockfish Creek in Hope Mills, 
Big Sandy Run at US-301 south of Fayetteville, Hope Mills Rd and 
Camden Rd and Rockfish Rd at Gully Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3501 7919 3505 7891 3503 7874 3493 7861
      3485 7857 3485 7880 3483 7890 3490 7894
      3495 7903 3483 7919 3484 7925

FLASH FLOOD...RADAR INDICATED

$$

Leins
2 follow-up statements
942 
WGUS72 KRAH 120013
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
813 PM EDT Sun Aug 11 2024

NCC051-093-120300-
/O.CON.KRAH.FF.W.0046.000000T0000Z-240812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Hoke NC-
813 PM EDT Sun Aug 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR SOUTHERN CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES...

At 813 PM EDT, Local law enforcement reported that several roads are 
closed in Hope Mills due to flooding. Between 1 and 2 inches of rain 
have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fayetteville, Antioch, Hope Mills, Vander, Cedar Creek, Rockfish 
  and Bushy Lake Natural Area.

This includes the following flood prone locations...
Blounts Creek near Robeson St, Little Rockfish Creek in Hope Mills, 
Big Sandy Run at US-301 south of Fayetteville, Hope Mills Rd and 
Camden Rd and Rockfish Rd at Gully Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3501 7919 3505 7891 3503 7874 3493 7861
      3485 7857 3485 7880 3483 7890 3490 7894
      3495 7903 3483 7919 3484 7925

FLASH FLOOD...OBSERVED

$$

Leins
553 
WGUS72 KRAH 120122
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
922 PM EDT Sun Aug 11 2024

NCC051-093-120132-
/O.CAN.KRAH.FF.W.0046.000000T0000Z-240812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Hoke NC-
922 PM EDT Sun Aug 11 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN CUMBERLAND AND 
SOUTHEASTERN HOKE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3501 7919 3505 7891 3503 7874 3493 7861
      3485 7857 3485 7880 3483 7890 3490 7894
      3495 7903 3483 7919 3484 7925

$$

Leins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:25 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 3:25 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
325 PM EDT Sun Aug 11 2024

.SYNOPSIS...
A nearly stationary front over central North Carolina will push
slowly to our southeast tonight through Tuesday. The front will hold
to our south Tuesday night through Friday, as high pressure noses
into our area from the north.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 235 PM Sunday...

Rain chances remain high over our far SE into this evening. The
surface frontal zone continues to bisect central NC, delineated by
both a shift in the weak wind and a dewpoint discontinuity, roughly
from Lake Gaston to the Triangle to near Rockingham. A few mid and
high clouds remain prevalent across the NW, while the deeper
moisture (2"+ PWs) roughly E of Hwy 1 and greater low level moisture
are supporting a more robust cu field and upscale development of a
broken line of convection across S Cumberland and cntrl Sampson
county, with more spotty shower coverage further NW in the N Coastal
Plain and cntrl Sandhills. The most vigorous updrafts have been
locked just inland from the coast, although the outflow from this
activity amidst 1500-4000 J/kg SBCAPE (1000-3000 J/kg MLCAPE) with
decent bulk shear around 20-30 kts and high low-level mean mixing
ratio indicates that high pops are still warranted across our far
SE, trending back to lower pops from Lake Gaston through the
Triangle to the SE Piedmont and no pops in the NW Piedmont within
the drier and more stable air. With slow-moving cells dropping
downpours onto already saturated ground, the threat of localized
flooding in our SE persists, and will leave the flood watch in place
as is. While convection should generally being to wane after sunset
with the showers/storms over the SE pushing to our SE where the deep
layer shear is less, as the scattered showers and storms now forming
over the far southern NC mountains (along an inverted trough
extending from low pressure over SC) drift ENE with the mean broad
cyclonic steering flow over the E CONUS, the cloudiness and perhaps
residual light showers will be on pace to push into our SW later
tonight, and will retain a low pop there and over the far SE into
the overnight hours. Most guidance favors a redevelopment of low
clouds and fog in the SE late tonight, reasonable given the light
winds and high dewpoints overnight, although this formation will be
conditional on breaks or clearing of convective debris clouds to
foster peak radiational cooling. Lows from the upper 60s NW to low-
mid 70s SE. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 325 PM Sunday...

The best rain chances Mon will remain over our southeast half, along
and east of the front, which is likely to drift a bit westward
tomorrow before resuming its slow push to the SE Mon night. Broad
mid level cyclonic flow will persist over the E CONUS, anchored by a
deep low over the mouth of the St Lawrence Mon morning while a
strong shortwave trough swings through its base and across New
England and the Canadian Maritimes through Mon night. Minor
perturbations will continue to rotate through the broad trough at
our latitude, and this combined with at least moderate afternoon
CAPE and continued high PW aoa 2" will favor another round of
showers and storms, most numerous in our SE. The latest HREF heavy
rainfall probabilities suggests that the greatest coverage and
highest threat for excessive rainfall will be just SE of the CWA, so
will not issue another flood watch for now. Will keep pops roughly
along and E of Hwy 1, while drier air should hold on in the NW,
limiting convection there. Expect highs mostly in the mid 80s.
Isolated to scattered showers may linger overnight across the S, but
coverage should be low with increasing CINH over much of the CWA.
Lows in the mid 60s to lower 70s, as the front eases further to the
southeast. -GIH

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 130 PM Sunday...

Aloft, the mid-level anticyclone should sit over the lower MS Valley
and southern Plains through mid-week, then shift westward to over
the Four Corners region through the weekend. Central NC will largely
be on the nrn/nern periphery of the ridge, with s/w disturbances
riding the ridge potentially moving over the area. The first s/w
will move through the area Tue/Tue night. The next s/w should be
moving off the Rockies Wed night/Thu, then progress quickly eastward
through the Plains and MS Valley Thu/Thu night. While there is still
some uncertainty, this s/w could move through central NC Fri/Sat,
while a northern stream low deepens over the Great Lakes/OH Valley.
That low could sit in place through the weekend, with the trough
extending swd along the Appalachians. At the surface, the low over
GS/SC will linger in place on Tue, then slowly drift esewd and off
the Southeast US coast Tue night/Wed, allowing the boundary to
finally slide swd through central NC. The high will gradually
migrate eastward through the OH Valley and nrn mid-Atlantic Wed and
Thu, with the ridge amplifying southward and sharpening over/just
east of the area. Medium-range model solutions begin to diverge
Fri/Sat, wrt the low moving through the upper MS Valley, the
tropical cyclone over the Atlantic, and the ridge stuck in between
the two. The tropical cyclone should stay well out to sea and not
directly impact central NC. However, where and for how long the
ridge sits will impact the weather across the area through the
weekend. For now, the best chances for showers/storms will be with
the two s/w passages, the first on Tue and the other sometime
Fri/Sat. High temperatures should be below normal through the week
and possibly through the weekend, while lows will generally be
within a category or so of normal, possibly moderating over the
weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 145 PM Sunday...

INT/GSO: As drier air and lower humidity sets in over northwest
sections, there's a high confidence in VFR conditions prevailing at
INT/GSO for the next 24 hours, although an isolated late-day
sprinkle can't be ruled out today. Surface winds will stay light and
variable, mainly from the N or NE.

RDU/FAY/RWI: A front will hold in place from Lake Gaston SW to the
RDU vicinity to near RCZ today, easing very slowly to the ESE
through Mon. VFR conditions should hold through this evening at all
sites, however there is a high chance of showers and storms at or
near FAY that may bring a period of brief sub-VFR conditions with
rain and erratic/gusty winds. There is a lower chance of a shower or
storm at RWI, and lower still at RDU, so will handle these with just
a mention of a shower in the vicinity at RWI and nothing for now at
RDU. Later tonight, starting between 05z and 08z, IFR conditions are
expected to develop, highest confidence at FAY with lower (tempo)
chances at RDU/RWI, lasting until improvement to VFR Mon between 14z
and 17z. Surface winds will remain light and variable.

Looking beyond 18z Mon, there is chance for a shower or storm late
Mon at RDU/RWI/FAY, highest confidence at FAY, from 20z to 04z.
Isolated sub-VFR conditions may develop again early Tue morning,
mainly E. There is a better chance for showers and storms areawide
Tue into Tue night. VFR conditions should then dominate areawide Wed
through Fri under incoming surface high pressure. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon EDT today through this evening for NCZ078-088-
089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 11, 5:36 AM EDT, 14 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
536 AM EDT Sun Aug 11 2024

NCZ078-088-089-121200-
Wayne-Cumberland-Sampson-
536 AM EDT Sun Aug 11 2024

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal (level 1 of 4) risk of excessive rainfall on
Tuesday.

In addition, rivers and creeks in some areas will continue to run
high through the beginning of this week. Continue to use extra
caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-042-043-077-083>086-121200-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Anson-Richmond-
Scotland-Hoke-
536 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal (level 1 of 4) risk of excessive rainfall today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal (level 1 of 4) risk of excessive rainfall on
Tuesday.

In addition, rivers and creeks in some areas will continue to run
high through the beginning of this week. Continue to use extra
caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>076-121200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-
536 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

People living along rivers and creeks should make preparations for
possible moderate river flooding. Use extra caution when walking
near waterways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal (level 1 of 4) risk of excessive rainfall on
Tuesday.

In addition, rivers and creeks in some areas will continue to run
high through the beginning of this week. Continue to use extra
caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 3:56 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sun Aug 11 2024

NCZ088-112100-
Cumberland NC-
356 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CUMBERLAND COUNTY
THROUGH 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Fort Liberty, Godwin, Pope AFB, Spring Lake, Eastover,
Wade, Falcon, Linden, and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3517 7900 3522 7892 3526 7882 3527 7872
      3526 7871 3525 7864 3522 7862 3521 7863
      3520 7863 3520 7864 3517 7863 3517 7864
      3514 7864 3512 7865 3512 7864 3509 7867
      3507 7866 3498 7888
TIME...MOT...LOC 1955Z 240DEG 8KT 3513 7887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins
Special weather statement, Aug 11, 5:20 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
520 PM EDT Sun Aug 11 2024

NCZ078-112215-
Wayne NC-
520 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WAYNE COUNTY THROUGH
615 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Goldsboro, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy, and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 7784 3516 7788 3515 7789 3517 7793
      3516 7797 3518 7799 3519 7802 3518 7808
      3531 7825 3534 7822 3535 7815 3537 7816
      3539 7814 3541 7816 3546 7811 3531 7783
TIME...MOT...LOC 2119Z 308DEG 16KT 3534 7811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:20 AM EDTFlood WatchRAHCumberland, Sampson, Wayne18 hr
Aug 11, 3:29 PM EDTAreal Flood AdvisoryRAHSampson3 hr
Aug 11, 3:56 PM EDTSpecial Weather StatementRAHCumberland64 min
Aug 11, 5:04 PM EDTAreal Flood AdvisoryRAHSampson, Wayne3 hr
Aug 11, 5:20 PM EDTSpecial Weather StatementRAHWayne55 min
Aug 11, 5:41 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Aug 11, 7:06 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson2 hr
Aug 11, 7:39 PM EDTAreal Flood AdvisoryRAHJohnston, Wilson97 min
Aug 11, 7:53 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson52 min

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.